C. difficile is short for Clostridium difficile, a bacterium that can cause diarrhea and more serious symptoms ranging from fever, loss of appetite and abdominal pain to life-threatening inflammation of the colon. Illnesses from C. difficile most commonly affect the elderly in hospitals or in long-term care facilities, usually after prolonged treatment with antibiotics.
We've been hearing more about C. difficile infections over the past few years. The U.S. Centers for Disease Control and Prevention (CDC) reports that infections have become more frequent, more severe, and harder to treat. Every year, tens of thousands of people in the United States get sick from C. difficile, including some who are otherwise healthy, haven't taken antibiotics and aren't hospitalized.
The CDC has said that the increased rates of C. difficile and the fact that infections have been more severe may be due to changes in antibiotic use, changes in infection control practices, or the emergence of an epidemic strain of the organism that is more virulent or more resistant to treatment. Vancomycin, the antibiotic you mention, can cause a long list of adverse reactions.
I discussed your question with Sandy Newmark, M.D., a California-based pediatrician who is on the faculty of the Arizona Center for Integrative Medicine, and a DrWeil.com expert. He said he would have to know how serious your daughter's symptoms are in order to give specific advice about whether vancomycin should be used in her case. He wondered whether she had been treated with antibiotics before this began and how much diarrhea she is having.
Dr. Newmark also said that he would want to start her on a high dose of probiotics, which can help by competing with the Clostridia. He said he would use, once daily, both a general, multi-strain probiotic, as well as Saccharomyces boulaardi, an organism which seems to be particularly helpful against Clostridia. In addition, Dr. Newmark noted that other family members could be affected and should probably be tested.
As a precaution against infection, everyone exposed to C. difficile should wash their hands often, especially after going to the bathroom and before eating or preparing food.
Andrew Weil, M.D.